Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 26, NWS Buffalo, NY

June 13, 2007Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 13, 2007, 1:27 PM EDT for Chautauqua County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 1:27 PM EDT (17:27 UTC)
Expired
Jun 13, 2007, 2:33 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:05 PM EDTTSTM WND DMGGerry, NYTREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 131727
SVRBUF
NYC013-131845-
/O.NEW.KBUF.SV.W.0026.070613T1727Z-070613T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN WESTERN NEW YORK

* UNTIL 245 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 24 MILES NORTHEAST OF MAYVILLE...OR ABOUT 14
  MILES EAST OF FREDONIA...AND MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAUTAUQUA INSTITUTE BY 220 PM EDT...
  MAYVILLE BY 225 PM EDT...
  FINDLEY LAKE BY 245 PM EDT...

LAT...LON 4228 7907 4225 7910 4200 7958 4201 7973
      4204 7976 4215 7976 4224 7974 4249 7906

$$

TMA
2 follow-up statements
000 
WWUS51 KBUF 131756
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
156 PM EDT WED JUN 13 2007

NYC013-131845-
/O.CON.KBUF.SV.W.0026.000000T0000Z-070613T1845Z/
CHAUTAUQUA NY-
156 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CHAUTAUQUA COUNTY...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SINCLAIRVILLE...OR ABOUT 6 MILES NORTH 
OF JAMESTOWN...MOVING SOUTHWEST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CELORON BY 205 PM EDT...
  LAKEWOOD BY 210 PM EDT...

LAT...LON 4228 7907 4225 7910 4201 7915 4200 7958
      4201 7973 4204 7976 4215 7976 4224 7974
      4249 7906

$$

TMA
000 
WWUS51 KBUF 131833
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
231 PM EDT WED JUN 13 2007

NYC013-131841-
/O.CAN.KBUF.SV.W.0026.000000T0000Z-070613T1845Z/
CHAUTAUQUA NY-
231 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...

AT 231 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

LAW ENFORCEMENT OFFICIALS AND AMATEUR RADIO PERSONNEL REPORTED 
NUMEROUS TREES AND POWER LINES DOWNED BY THUNDERSTORM WINDS 
THROUGHOUT CHAUTAUQUA COUNTY.

LAT...LON 4228 7907 4225 7910 4201 7915 4200 7958
      4201 7973 4204 7976 4215 7976 4224 7974
      4249 7906

$$

TMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:27 AM EDT, 3 hours earlier.

Area forecast discussion, Jun 13, 10:27 AM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1027 AM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES REGION WILL REMAIN ANCHORED IN
PLACE THROUGH THIS WEEK. THIS WILL TRANSLATE INTO ABUNDANT
SUNSHINE WITH TEMPERATURES AVERAGING A FEW DEGREES ABOVE SEASONAL
NORMALS. DRY CONDITIONS WILL PERSIST AS RAINFALL THROUGH THE
PERIOD WILL CONTINUE TO BE WELL BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A PERSISTENT CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUES TO DROP SSW ACROSS LAKE ONTARIO THIS MORNING AND IS NOW
MOVING INTO THE LOWER GENESEE VALLEY INCLUDING METRO ROC. THESE
SHOWERS APPEAR TO BE ASSOCIATED WITH A REGION OF MASS CONVERGENCE
LOCATED ON THE NOSE OF A NORTHEASTERLY H85-H7 LOW LEVEL JET OF 30
KNOTS DEPICTED BY THE GFS. ALSO OF NOTE ARE A FEW POCKETS OF
ALTOCUMULUS CASTELLANUS WHICH MARK MID LEVEL INSTABILITY. EXPECT
THIS AREA OF SHOWERS TO CONTINUE TO MOVE SSW ACROSS THE GENESEE
VALLEY AND GRADUALLY DIMINISH AND DISSIPATE BY EARLY AFTERNOON.
HAVE UPDATED POP/WX/QPF GRIDS TO HOURLY INCREMENTS TO TIME A SMALL
AREA OF LIKELY POPS THROUGH THESE AREAS.

THIS AFTERNOON REMAINING CLOUD COVER FROM THIS BATCH OF SHOWERS
MAY PROVE IMPORTANT TO CONVECTIVE POTENTIAL ACROSS THE SOUTHERN
TIER. WHERE CLOUDS REMAIN SURFACE HEATING WILL BE LIMITED WITH
DIMINISHED INSTABILITY. WHILE THIS IN ITSELF IS A NEGATIVE...THIS
MAY ALLOW FOR DIFFERENTIAL HEATING BOUNDARIES AND THUS ENHANCED
LOW LEVEL CONVERGENCE TO DEVELOP DURING THE AFTERNOON. THIS
WORKING IN CONCERT WITH TERRAIN INDUCED CONVERGENCE WILL LEAD TO
SCATTERED THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON ACROSS THE
SOUTHERN TIER. SPC HAS INCLUDED THE SOUTHERN TIER IN THE DAY 1
SLIGHT RISK ON THEIR MORNING UPDATE. WE ARE NOT EXPECTING ANY
SIGNIFICANT SEVERE WEATHER...BUT CANNOT RULE OUT AN ISOLATED STORM
WITH MARGINAL HAIL OR WIND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...THE BEFORE MENTIONED SHORTWAVE WILL BE SOUTH OF OUR
REGION SO THERE WILL BE NO TRIGGER/FORCING TO COUNTERACT THE LOSS
OF DIURNAL HEATING. CU FROM THE MIDDAY AND AFTERNOON WILL
DISSIPATE WITH TEMPS GENERALLY DROPPING INTO THE 50S. STILL NOT
BAD SLEEPING WEATHER.

WHILE THE PERSISTENT +2 STD OMEGA BLOCK WILL REMAIN IN PLACE TO
START THIS PERIOD...IT WILL BE IN THE PROCESS OF BREAKING DOWN BY
FRIDAY AS A DOWNSTREAM CUTOFF LOW OFF THE NEW ENGLAND COAST IS
EXPECTED TO RETROGRADE INTO THE RIDGE. THIS SOLUTION IS SHOWN BY
THE OPERATIONAL NAM/WRF AND GFS...AND HAS EXCELLENT AGREEMENT FROM
THE GFS ENSEMBLES (VERY VERY LITTLE VARIANCE DEPICTED). UNLIKE
PREVIOUS DAYS THOUGH...THE CANADIAN GLOBAL GEM IS THE ODD MAN OUT
AS IT CONTINUES TO HOLD BLOCK IN PLACE FOR FRIDAY.

WILL OPT FOR THE HIGHLY RELIABLE GFS SOLUTION...WHICH INCLUDES
SOME MINOR COOLING AT H8 (+14C DOWN TO ABT +10C). SFC TEMPS WILL
SUBSEQUENTLY BE A FEW DEGREES LOWER THAN THOSE OF THE PAST FEW
DAYS...BUT AGAIN WITH A DRY GROUND...WILL AIM HIGHER THAN MAV/MEX
GUIDANCE.

DESPITE THE GRADUAL BREAKDOWN OF THE OMEGA BLOCK...WESTERN AND
NORTH CENTRAL NEW YORK WILL STILL BE IN THE SWEET SPOT AS FAIR
WEATHER PERSIST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TEMPERATURES WILL AVERAGE WELL ABOVE NORMAL BY THE END OF THIS
PERIOD.

THE CLOSED LOW THAT HAS BEEN OFF THE EAST COAST IS FORECAST TO
RETROGRADE TO NEAR CAPE COD WITH CYCLONIC FLOW EXTENDING BACK
ACROSS OUR FORECAST AREA FRIDAY NIGHT. FAIR WEATHER WILL CONTINUE
TO BE THE RESULT THOUGH WITH DRY AIR AND NO REAL FORCING. THE
BLOCK THEN COMPLETELY BREAKS DOWN DURING THE WEEKEND WITH A
PROGRESSIVE SHORT WAVE MOVING SOUTHEAST FROM THE UPPER GREAT
LAKES. AN ASSOCIATED WEAK COLD FRONT IS FORECAST TO MOVE ACROSS
OUR REGION LATE SATURDAY NIGHT.

A LONG WAVE RIDGE IS THEN EXPECTED TO ADVANCE EASTWARD FROM THE
UPPER LAKES AND CREST OVER OUR REGION MONDAY. THIS WILL SEND A
SURGE OF +18C H8 AIR ACROSS OUR REGION FOR MONDAY AND TUESDAY...
LIKELY RESULTING IN VERY WARM AND UNCOMFORTABLY HUMID CONDITIONS.

A COLD FRONT AND AN UPPER TROUGH WILL THEN APPROACH THE REGION
FROM THE WEST TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
IN GENERAL...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
CURRENT TAF PERIOD.

SCATTERED LIGHT SHOWERS WILL DROP SOUTHWESTWARD ACROSS THE NORTH
COUNTRY AND FINGER LAKES THIS MORNING IN ASSOCIATION WITH A WEAK
SHORTWAVE MOVING THOUGH ALOFT...BUT THESE ARE NOT EXPECTED TO
PRODUCE ANY AVIATION RESTRICTIONS. THIS AFTERNOON...DIURNAL HEATING
COULD TOUCH OFF SOME ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
INTERIOR SECTIONS OF THE SOUTHERN TIER AND FINGER LAKES...BUT ANY
ASSOCIATED RESTRICTIONS IN VSBY/CIGS SHOULD REMAIN RATHER LOCALIZED
IN NATURE. ANY SUCH CONVECTION SHOULD WIND DOWN FAIRLY QUICKLY WITH
NOCTURNAL COOLING/STABILIZATION THIS EVENING...WITH QUIET WEATHER
EXPECTED FOR THE REMAINDER OF THE NIGHT.

LOOKING FURTHER AHEAD...DRIER AND MORE STABLE AIR WILL BUILD
SOUTHWEST ACROSS THE AREA THURSDAY...AND SHOULD REMAIN IN PLACE
THROUGH SATURDAY ALONG WITH ATTENDANT VFR CONDITIONS. A WEAK COLD
FRONT IS THEN EXPECTED TO MOVE ACROSS THE REGION SATURDAY NIGHT INTO
EARLY SUNDAY ALONG WITH A CHANCE OF ADDITIONAL SHOWERS/STORMS...WITH
SOME AVIATION RESTRICTIONS POSSIBLE.

&&

.MARINE...
MARINE CONCERNS WILL BE NIL THE REMAINDER OF THE WEEK...WITH
RELATIVELY LIGHT WINDS EXPECTED TO CONTINUE.

&&

.HYDROLOGY...
TUESDAY WAS ANOTHER IN A LONG STRING OF SUNNY AND VERY WARM DAYS
ACROSS WESTERN NEW YORK DURING THE PAST SIX WEEKS OR SO. TEMPS RAN
SEVERAL DEGREES HIGHER THAN ALL GUIDANCE...FLIRTING WITH 90 ACROSS
MOST OF THE AREA. THIS UNDOUBTEDLY DUE TO STRONG JUNE SUN AND VERY
DRY TOPSOIL. RAINFALL HAS BEEN SPARSE SINCE LATE APRIL AND SHORT
TERM MOISTURE DEFICITS ARE BECOMING APPARENT. DEEPER SOIL
MOISTURE IS STILL ADEQUATE DUE TO THE VERY WET PERIOD LATE LAST
YEAR...BUT AGRICULTURAL INTERESTS AND GARDENERS WILL NEED TO
CONTINUE TO IRRIGATE. NO SIGNIFICANT RAIN INDICATED FOR ANOTHER
WEEK OR SO AT LEAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...HITCHCOCK
SHORT TERM...RSH
LONG TERM...RSH/SAGE
AVIATION...JJR
MARINE...JJR
HYDROLOGY...SFM
Hazardous weather outlook, Jun 13, 10:12 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1012 AM EDT WED JUN 13 2007

NYZ001>008-010>014-085-141415-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-141415-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE WESTERN SOUTHERN TIER. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED...HOWEVER AN ISOLATED STORM CONTAINING PENNY SIZED HAIL
AND LOCAL DAMAGING WIND GUSTS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE THUNDERSTORMS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-141415-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.